Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARVS or DEATH
Aug 24, 2012

Dearest Lovely Doctors, i am sorry if i sound rude or unrespectful, but i have concluded that most of us with HIV have only two options: either ARVS treatment or death.I know it is putting things in a dramatic perspective, but that is what i have learned after taking my ARVS. Now i am having trouble with my meds due to side effects. I have switched already three times my cocktails. First i started with the old group of Trizivir years ago and it was terrible (for i felt i was carrying a piano 24 hours a day). Six months ago i got Atripla, but the Efavirenz in it just sent me to hell in depression and suicidal thoughts. So my doctor gave me Truvada + Norvir and Reyataz. And now i am having troubles with Truvada for it makes my stomach to swell and have developed a bloated belly like a big baloon in my abdomen. And to make things harder, Reyataz and/or Norvir makes me feel i am a non-existant person, living like a plant, with no hope and going around like a zombie, confused, dazed and wanting nothing but to sit in a chair. I know my doctor is doing his best as all of u are, dealing with a tough virus and all of u can only give ur patients what science has gotten so far. I know now that i am not one of the lucky people that dont have side effects. So now i take my truvada unregularly, risking that the virus will grow resistance. And sincerely, Norvir and Reyataz i try to stay away from them as much as possible, for they put me in a very low key with my sicological and emotional outlook in shambles. My cds have gone up and my viral load is quite low, thats the good news, but i know if i continue taking my meds on and off fashion, my future doesnt look good. Maybe i will have to tell my doctor to change my meds again. But i know it wont be easy for me. So back to my little phrase, my options are: ARVS or Death. What do u think? I am always grateful for ur marvelous attitude for helping and advising others. Best wishes to all.

Response from Dr. McGowan

Hi, and thank you for sharing your experience...in a very colorful way.

I agree that continuing to take your meds irregularly with a low (but preseumably not "undetectable" level) is not going to help. TH evirus will get resistant and it will only be harder to treat.

We are lucky that there are lots of meds out there and, as far as treatments are concerned, no one size fits all. I have many patients who have similar problems with meds, but we usually can find something that fits for them. You need to go back to your doc and try working on other combos. Epzicom (the trizivir without the AZT, which caused many of the side effects to that treatment) might still be an option + perhaps raltegravir + either Reyataz or lexiva without the norvir (which causes alot of the side effects) or perhaps maraviroc (a CCR5 antagonist) which is generally very well tolerated, could be options. So there are lots of things to explore...the right combo is probably out there for you...do not despair. Please discuss your options with your doc, he/she will work with you.

Best, Joe



Previous
switching from Etravirine to rilprivirine
Next
Start Meds, or Not?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement